Irregular heartbeat or long QT syndrome and energy drinks do not mix

energyLong QT or Irregular heartbeat, Energy Drinks Do not Mix

As they report in the International Journal of Cardiology, the researchers found that the patients given the caffeinated energy drinks had increased blood pressure levels and that a portion of patients also had prolonged QT intervals, which could led to dangerously irregular heartbeats.

Long QT syndrome (LQTS) is a congenital disorder characterized by a prolongation of the QT interval on electrocardiograms (ECGs) and a propensity to ventricular tachyarrhythmias, which may lead to syncope, cardiac arrest, or sudden death.

“Some individual patients may be at a higher risk,” says senior author Christopher Semsarian in a statement. “We therefore suggest caution in allowing the consumption of energy drinks in young patients with LQTS.”

In an editorial also appearing in the International Journal of Cardiology, IRCCS Istituto Auxologico Italiano’s Peter Schwartz and Federica Dagradi note that many long QT syndrome patients don’t exhibit symptoms until after their teenage years. “[This] implies that a significant number of youngsters with LQTS will help themselves to energy drinks without knowing their real condition and thus endangering themselves,” Schwartz says in a statement.

About QT Syndrome

Long QT syndrome (LQTS) is a rare congenital and inherited or acquired heart condition in which delayed repolarization of the heart following a heartbeat increases the risk of episodes of torsades de pointes (TdP, a form of irregular heartbeat that originates from the ventricles). These episodes may lead to fainting and sudden death due to ventricular fibrillation. Episodes may be provoked by various stimuli, depending on the subtype of the condition.[1]

The condition is named for the appearance of the electrocardiogram (ECG/EKG) on which a prolongation of the QT interval occurs. Normally, the QT interval duration is between 350 and 440 milliseconds.[2] In some individuals, the QT prolongation occurs after the administration of certain medications, which may be dangerous.[1] In addition to medications, long QT syndrome can be acquired from too low blood potassium or low blood magnesium, as in anorexia nervosa.

2 Comments

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.